Wyoming, 2009

Hail in Wyoming, August 23, 2009

August 23, 2009 · NWS CYS · 2 events in 1 county or zone

An area of thunderstorms developed along a surface trough with a couple of storms producing some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An area of thunderstorms developed along a surface trough with a couple of storms producing some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 23, 12:47 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 23, 12:47 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
147 PM MDT SUN AUG 23 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY

FORECAST PROBLEM OF THE DAY WOULD APPEAR TO BE THE TIMING OF THE
WEAK COLD FRONT IN THE PACIFIC NORTHWEST AND ITS PROGRESSION ACROSS
THE CWA AND ANY RESULTING SENSIBLE WEATHER.

18Z SURFACE ANALYSIS HAS ALMOST STATIONARY FRONT IN IDAHO WITH
PRE-FRONTAL TROUGH EXTENDING SOUTHWARD FROM A SURFACE LOW NEAR
GILLETTE WY. 50+ DEW POINTS POOLING TO THE EAST OF THIS TROUGH.
12Z UPPER AIR ANALYISIS AND WATER VAPOR IMAGERY SHOWING SHORT
WAVES PROGRESSING TOWARD THE CWA IN UPPER SOUTHWEST FLOW.

KCYS RADAR SHOWING STORMS IN NORTHERN COLORADO SO BELIEVE THE ON
GOING FORECAST OF SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS
AFTERNOON AND EVENING IS REASONABLE AND WILL KEEP 20-30 POPS IN
THE FORECAST. CURRENT LAPS DATA SHOWS LI VALUES OF -4 IN NIOBRARA
COUNTY AND THE NORTHERN PANHANDLE AS WELL AS CAPE VALUES ABOVE
2600 IN THIS SAME AREA.

MODELS PUSH FRONT INTO SOUTHEAST WYOMING BY MID MONDAY MORNING BUT
IS WEAK. THEREFORE NOT AS CONFIDENT IN THE COOLING SUGGESTED BY
THE GUIDANCE.

MAIN UPPER LEVEL TROUGH DOES NOT CROSS THE CWA UNTIL AFTER THE
SHORT TERM SO THE MENTION OF AT LEAST SMALL POPS SEEMS LOGICAL.

.LONG TERM...TUE NIGHT THRU SUN...BROAD UPPER TROF OVER REGION
DRIFTG EWD TUE NIGHT INTO WED WILL CONTINUE CHCS OF PCPN OVER MUCH
OF THE AREA.  TEMPS ALSO STILL ON THE COOLER SIDE WED DUE TO MORE
CLDS AND ERLY LOW LEVEL FLOW.  BY WED NIGHT THO...THE UPPER TROF IS
SHFTG SEWD AWAY FROM THE AREA WHILE THE STG UPPER RIDGE REBUILDS TO
OUR W.  THIS UPPER RIDGE TAKES CONTROL OF OUR WX THU AND FRI WITH
DRIER NNW FLOW ALOFT AND WARMER TEMPS...BUT NOT LIKE THIS WEEKEND AS
SOMEWHAT COOLER AIR LINGERS TO OUR EAST WITH ERLY DAYTIME LOW LEVEL
FLOW E OF THE MTNS.  MODELS THEN HAVE SOME MAJOR DIFFERENCES ON HOW
THEY HANDLE AN WEAK UPPER TROF ENTERING THE PAC NW ON FRI/FRI NGT.
LAST 3 RUNS OF OPERATIONAL GFS CONTINUE TO SHOW THE UPPER TROF
ROUNDING THE TOP OF THE UPPER RIDGE OVER NV/ID AND THEN DIVING SSE
INTO OUR REGION AND CLOSING OFF AN UPPER LOW ON THE E SIDE OF THE
UPPER RIDGE.  THESE RUNS ARE BY FAR THE STGST/FRTHST W WITH THIS FTR
IN THE GFS ENSEMBLE SPAGHETTI PLOTS...AND SO GENERALLY DISCARDED.
EURO HOWEVER IS EQUALLY BIZARRE AS ITS LAST 2 RUNS TAKE THE UPPER
TROF AND FORM AN UPPER LOW OVER OREGON ON THE WRN PART OF THE UPPER
RIDGE AND LEAVE IT THERE THRU SUN.  GFS ENSEMBLE MEAN FROM 00Z AND
12Z RUNS MAY BE THE BETTER SOLUTION FOR NOW...MAINTAINING THE UPPER
RIDGE OVER THE WRN U.S. AND SLIGHTLY DVLPG THE UPPER TROF AS IT
SLIDES SEWD INTO THE NRN PLAINS.  QUICK PEEK AT CANADIAN ALSO SORT
OF SUPPORTS THIS IDEA.  THEREFORE...HAVE GENERALLY GONE WITH THE
IDEA OF TEMPS PROBABLY ENDING UP NEAR NORMAL DUE TO THE COOLER AIR
TO OUR EAST CONTINUING TO LINGER.  CHCS OF PCPN OUTSIDE OF THE MTNS
ALSO LOOKS SLIM FOR NEXT WEEKEND AT THIS TIME.

&&

.AVIATION...HAD SOME LOW CEILINGS AND LOWER VISIBILITES FROM FOG IN
THE PANHANDLE THIS MORNING AND BELIEVE WILL SEE THIS AGAIN MONDAY
MORNING. ACROSS THE REMAINDER OF SOUTHEAST WYOMING AND WESTERN
NEBRASKA SHOULD SEE VFR CONDITIONS OUTSIDE WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS WHICH WILL PRODUCE LOCALIZED AREAS OF
MVFR CONDITIONS ALONG WITH GUSTY SURFACE WINDS.

&&

.FIRE WEATHER...HAVE ON GOING BOTTLE ROCKET FIRE WEST OF
WHEATLAND. RELATIVE HUMIDITIES IN PARTS OF SOUTHEAST WYOMING HAVE
FALLEN INTO THE CRITICAL VALUE RANGE. IN ADDITION SOUTHWESTERLY
WINDS IN CARBON COUNTY HAVE BEEN GUSTING TO NEAR 30 MPH SO FIRE
CONCERNS ARE THERE. AT THIS TIME WILL HOLD OFF ON ANY FIRE
HIGHLIGHTS BUT CONTINUE TO MONITOR CLOSELY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE...GRIFFITH
Hazardous weather outlook, Aug 23, 9:34 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MDT SUN AUG 23 2009

NEZ001>003-019>021-054-055-WYZ059>070-241645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1034 AM MDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. AT THIS TIME NO SEVERE
WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED EACH DAY MONDAY THROUGH
WEDNESDAY ACROSS THE AREA. THUNDERSTORMS SHOULD BE LIMITED TO THE
HIGHER TERRAIN AREAS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 23, 1:26 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT SUN AUG 23 2009

WYZ064>066-232200-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
INCLUDING THE CITIES OF...GARRETT...LARAMIE...BUFORD...
HORSE CREEK
226 PM MDT SUN AUG 23 2009

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE TO THE NORTH THROUGH 4 PM. BRIEF PERIODS OF
MODERATE RAIN AND SOME GUSTY WINDS SHOULD BE EXPECTED WITH THESE
STORMS.
Special weather statement, Aug 23, 2:30 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT SUN AUG 23 2009

NEZ001-019-020-WYZ068-232230-
BANNER-GOSHEN-SCOTTS BLUFF-SIOUX-
330 PM MDT SUN AUG 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN
BANNER...SOUTHWESTERN SIOUX AND WESTERN SCOTTS BLUFF COUNTIES UNTIL
430 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF MURRAY LAKE...OR 21 MILES
SOUTHWEST OF SCOTTSBLUFF...MOVING NORTH AT 15 MPH.

HEAVY RAIN...WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH
THIS STORM.

RJM
Special weather statement, Aug 23, 3:59 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT SUN AUG 23 2009

NEZ001-019-WYZ068-240000-
GOSHEN-SCOTTS BLUFF-SIOUX-
459 PM MDT SUN AUG 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN...NORTHWESTERN
SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES UNTIL 600 PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YODER...OR 14 MILES SOUTH OF TORRINGTON...
MOVING NORTHEAST AT 15 MPH.

HEAVY RAIN...SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

RJM
Special weather statement, Aug 23, 5:02 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT SUN AUG 23 2009

WYZ068-240100-
GOSHEN-
602 PM MDT SUN AUG 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 700
PM MDT...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GLOMILL RESERVOIR...OR 24
MILES SOUTHWEST OF TORRINGTON...MOVING NORTH AT 15 MPH. THIS STORM
WILL AFFECT THE TOWNS OF YODER AND VETERAN BY 630 PM.

PEA TO DIME SIZE HAIL...HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.

RJM
Special weather statement, Aug 23, 5:37 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT SUN AUG 23 2009

NEZ019-020-WYZ068>070-240130-
BANNER-CHEYENNE FOOTHILLS-GOSHEN-PINE BLUFFS-SCOTTS BLUFF-
637 PM MDT SUN AUG 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE...NORTHWESTERN
BANNER...SOUTHEASTERN GOSHEN AND SOUTHWESTERN SCOTTS BLUFF COUNTIES
UNTIL 730 PM MDT...

AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAWK SPRINGS
RECREATION AREA TO 10 MILES EAST OF NORTH CHEYENNE...MOVING EAST AT
10 MPH. THIS LINE IS CURRENTLY AFFECTING HIGHWAY 85 FROM HAWK
SPRINGS TO JUST SOUTHWEST OF GUN BARREL.

HEAVY RAIN...PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

RJM
Local storm report, Aug 23, 5:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT SUN AUG 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             14 NW ALBIN             41.56N 104.29W
08/23/2009  E0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

LUNDQUIST

The radar

The Cheyenne radar (KCYS), 59 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
August 23, 6:00 PM MST
Where
Laramie County, 1.02 mi NNE of Meriden
Measured
1 in hail
Reported by
Public
Coordinates
41.543, -104.321

Hail, Laramie

When
August 23, 6:45 PM MST
Where
Laramie County, 3.74 mi E of Hillsdale
Measured
0.88 in hail
Reported by
Public
Coordinates
41.230, -104.409

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183352, 187211.